Churg-Strauss syndrome associated with zafirlukast

Chest. 1998 Jul;114(1):332-4. doi: 10.1378/chest.114.1.332.

Abstract

The leukotriene receptor antagonist zafirlukast (Accolate; Zeneca Pharmaceuticals; Wilmington, Del) recently was approved for use as maintenance therapy for persistent asthma. This new product has been well received due to convenient dosing and relatively few side effects. Based on initial success with this product, it is likely that similar compounds will be available for use in the near future. In this report, a case is described of a 47-year-old white man with moderate persistent asthma in whom Churg-Strauss syndrome developed while he was receiving zafirlukast therapy. Acute respiratory insufficiency, arthralgia, and prominent rash developed which required hospitalization. The patient's symptoms rapidly reversed following discontinuation of zafirlukast therapy and administration of systemic corticosteroids. Although the incidence of Churg-Strauss syndrome associated with zafirlukast therapy is rare, this case report illustrates steps that may be taken to diagnose quickly and treat this life-threatening condition should it occur.

Publication types

  • Case Reports

MeSH terms

  • Anti-Asthmatic Agents / adverse effects*
  • Anti-Inflammatory Agents / therapeutic use
  • Arthralgia / chemically induced
  • Asthma / prevention & control
  • Churg-Strauss Syndrome / chemically induced*
  • Churg-Strauss Syndrome / drug therapy
  • Exanthema / chemically induced
  • Glucocorticoids / therapeutic use
  • Humans
  • Leukotriene Antagonists*
  • Male
  • Middle Aged
  • Prednisone / therapeutic use
  • Respiratory Insufficiency / chemically induced
  • Tosyl Compounds / adverse effects*

Substances

  • Anti-Asthmatic Agents
  • Anti-Inflammatory Agents
  • Glucocorticoids
  • Leukotriene Antagonists
  • Tosyl Compounds
  • Prednisone
  • zafirlukast